Question

I have been on lithium for bipolar disease for over 20 years. Recently I was diagnosed with high calcium. One doctor says the high calcium is just a result of the lithium, while another thinks I have primary hyperparathyroidism. Which is it?


Answer
Deva Boone
Answer authored by Deva Boone
Deva Boone, MD is the founder of the Southwest Parathyroid Center. As one of the most experienced parathyroid surgeons in the U.S., she has treated thousands of patients with parathyroid conditions.

This clinical picture is most consistent with lithium-associated primary hyperparathyroidism. Lithium is well-known to cause both hypercalcemia (high calcium) and primary hyperparathyroidism (which itself causes high calcium). In some cases, lithium can cause high calcium that is reversible if you stop lithium. If the calcium has been high for many years, it is less likely to be reversible. It is also unlikely to be reversible for someone who has been on lithium for a decade or more. In these cases, lithium-associated primary hyperparathyroidism is the most likely explanation. Stopping the lithium will not fix the high calcium. The only cure for this is surgery (parathyroidectomy).   Lithium-associated primary hyperparathyroidism is associated with multigland parathyroid disease (either having multiple parathyroid tumors or parathyroid hyperplasia), and the risk rises the longer the duration of lithium therapy. Your odds of having multiple diseased glands rises once you get past about a decade of lithium use, and goes up with every decade. Because of this, it is important for patients with lithium-associated parathyroid disease to have all four parathyroid glands evaluated during parathyroidectomy. If someone has been on lithium for several decades, a “focused” or single-gland operation has a high risk of failure.

Multigland disease Hyperplasia Lithium